Side effects are seen in most patients receiving acitretin. However, they usually disappear when the dosage is reduced or the medicine is withdrawn. An initial worsening of psoriasis symptoms is sometimes seen at the beginning of the treatment period.
The most frequent side effects observed are symptoms of hypervitaminosis A, e.g. dryness of the lips, which can be alleviated by application of a fatty ointment.
Mucous membranes and transitional epithelia become dried out or exhibit inflammatory lesions. This has occasionally led to nosebleeds and rhinitis, to ocular disturbances (xerophthalmia, conjunctivitis) and may lead to intolerance of contact lenses. Corneal ulcerations have been observed rarely.
Cheilitis, rhagades of the corner of the mouth, dry mouth and thirst may also occur. Occasionally, stomatitis, gingivitis and taste disturbances have been reported.
Increased incidence of vulvo-vaginitis due to Candida albicans has been noted during treatment with acitretin.
Thinning of the skin and scaling may occur all over the body, particularly on the palms and soles. Sticky skin, dermatitis, erythema and pruritus have been frequently reported.
Increased hair loss, nail fragility and paronychia are frequently observed. Occasionally, bullous eruption and abnormal hair texture have been reported. Rarely, patients may experience photosensitivity reactions.
These side effects are in general reversible after discontinuation of acitretin treatment.
Headache is occasionally reported although intracranial hypertension (Pseudotumor cerebri) is rare. Patients with severe headache, nausea, vomiting, and visual disturbances should discontinue acitretin immediately and be referred for neurologic evaluation and care. Occasionally, blurred vision and impaired night vision have been noted (see Precautions).
Muscle, joint and bone pain have also been occasionally reported. Maintenance treatment may result in progression of existing spinal hyperostosis, in appearance of new hyperostotic lesions and in extraskeletal calcification, as has been observed in long-term systemic treatment with retinoids.
Occasionally, peripheral oedema and flushing have been reported. Gastro-intestinal disorders, hepatitis and icterus have been observed rarely.
Transient, usually reversible elevation of transaminases and alkaline phosphatases has been observed.
During treatment with high doses of acitretin, reversible elevation of serum triglycerides and serum cholesterol has occurred, especially in high-risk patients (disturbances of lipid metabolism, diabetes mellitus, obesity, alcoholism). An associated risk of atherogenesis cannot be ruled out if these conditions persist.
Peripheral neuropathy may occur rarely under acitretin treatment.